Coming off apixaban: Just wanted to see... - Anticoagulation UK

Anticoagulation UK
2,848 members1,052 posts

Coming off apixaban

Neens123
Neens123

Just wanted to see if anyone has been on anticoagulants for over 2 years and come off them? My consultant thinks my pe ne was purely pregnancy related and that outside of pregnancy am unlikely to have another. I am so scared and want to remain on meds so would like to no if anyone has come off them and managed their anxiety? Thanks so much

20 Replies
oldestnewest

I would look at the Ghic web site or the sticky blood site on here to see if you have any of the other symptoms of Antiphosphoipid syndrome, you will get a lot of information from there

Hi, I had an unprovoked cvst (clot on the brain) and was on warfarin for 2 years. It did as much as it was going to do and discussed at length with my consultant about coming off as I was extremely scared. I think the main questions are about the risk/benefits. In my case the risk of staying on the warfarin (possible bleeds/other damage to organs) outweighed any other benefits). I was still scared but asked him to write to me in simple terms that I could keep rereading when I needed to be reminded.

I'd say apixaban was slightly more dangerous as I believe it doesn't have an antidote like warfarin does. (but I'm not a medic)

I took my mind off the anxiety by travelling to India for 6 weeks. Yes, scary, but I wouldn't change my decision based on the medical advice.

Good luck with your choices

Not sure if my experience is relevant but all info shared seems to help reassure us so here goes.

I had unprovoked lung PE three years ago, cause never identified. I went onto apixiban immediately and then after 6 months my GP suggested coming off them.

Within two weeks off them I started feeling chesty and unwell. A CT scan showed no evidence of PE but my GP put me back on apixiban again, but dosage reduced.

Here I am three years anniversary approaching, still taking apixiban. I feel ok, good days bad days but I have learned trigger points and overall I manage my conditions ok. (I also had a stent fitted and have recently been diagnosed with angina).

I've recognised I will never be the 20 year old athlete I used to be but I'm 60 and still on the planet !

I guess my point is coming off the anticoagulants quickly made me feel ill, but going back on them immediately sorted things just as quickly. Maybe try coming off the medication but be vigilant for any sign of feeling unwell, and get back on them if you feel ill.

Hope this helps. Very best to you.

Catgirl1976
Catgirl1976
in reply to AndySD

Sounds like with me the doctors had no idea why I had a pe myself and said about indefinite anticoagulation when I had my outpatient appointment at the chest clinic in 2018 where I had a horrible spirometry test breathing into a machine which came back normal and I was discharged from the clinic and I had cried with relief!

Suebo2
Suebo2
in reply to AndySD

If you had an unprovoked PE you should not have stopped anticoagulation without a deep conversation with a haematologist.

AndySD
AndySD
in reply to Suebo2

I agree. I will take some persuading before I agree to be taken off them in future. You trust these experts and hope they know what they are doing. In my case it became obvious really quickly that I needed to be back on apixiban asap.

Catgirl1976
Catgirl1976
in reply to AndySD

I insisted that I stay on the Anticoagulants myself as the pe was a horrible experience!

We're they OK with you insisting to remain on them?

The consultant had said about indefinite anticoagulation whatever that meant!

moo196
moo196
in reply to Catgirl1976

Did you discuss the pros and cons of doing this? The potential liver /kidney /heart implications? As long as you have made an informed decision. Good luck!

Catgirl1976
Catgirl1976
in reply to moo196

Yes we did discuss this and they give you a blood test yearly for liver and kidney function so that's no problem.

It was a horrible experience having that blood clot in the lungs though and I feel reassured on the medication like its a security blanket!

Suebo2
Suebo2
in reply to AndySD

If you Have had an unprovoked PE, I would suggest that you should NOT be on the reduced dose of apixaban. Patients like you were excluded from the trial that got apixaban the licence for 2.5mg instead of 5mg.

Please please check.

I had a year on Riveroxaban and then a year on Apixaban. I understand there is another alternative which may become available. Riveroxaban caused extensive haematoma on my legs so I asked my Pacemaker consultant to write to my GP suggesting a change, GP took no notice of my symptoms. So I am finding Apixaban side effects a problem - rheumatic pains on back, shoulders and my right arm has muscle weakness and pain. Golf is badly affected and gardening has to be in short sessions. My wife is awaiting a knee replacement so I asked what they used - no longer using Apixaban apparently but something ' .... acid'. So I'll find out on her next appointment for a heart scan.

My Pacemaker consultant told my that I had had an 'episode' lasting 13 hours and that it was either a stroke or a heart attack but my medication had protected me. That was on my yearly check-up. I knew nothing but I will not be stopping my medication any time soon!

I agree with daisy. Check out antiphospholipid syndrome either on ghic site or on APS-support site. Also make sure they have tested you for it anyway when you clotted and get them to test you again before coming off anticoagulation. It’s just simple blood tests.

I have a friend who's just had a baby who kept having recurrent miscarriages and got diagnosed with Hughes syndrome and once she went on injections she was fine and had a baby.

I was prescribed Anticoagulants after a PP and DVT following a hip replacement three years ago. After two bad experiences with side effects on Rivaroxaban and one other, I was put on Apixaban. For two years the side effects were minimal, then I began to get numbness in my hands and painful legs. My GP reluctantly agreed to halving the dose to see if the symptoms were due to the drug or possible post polio syndrome. I took one 2.5mg tablet a day, and very rapidly the symptoms disappeared. Sadly I recently fractured my other femur after a fall and had a second partial hip replacement. The hospital doctors thought it best for me to go back to my previous dose of 2.5mg twice daily, so it looks as if I will be taking it until something else comes along. So far, fingers crossed, symptoms have not resurfaced. I know you are scared, understandably so, but if my GP advised me to come off it, I would do so unhesitatingly.

Suebo2
Suebo2
in reply to Emarho

So both events provoked? Probably don’t need lifelong anticoagulants

Emarho
Emarho
in reply to Suebo2

You may be right. But since I am still recovering from my latest hip replacement, and I fly regularly, I am hedging my bets. Although the time between the first THR and the PE etc was longer then usual, the docs assumed it was caused by the op. Possibly flying a couple of weeks beforehand contributed.

I’m on Apixaban for life , but my mum, and sister both sadly died very young, so that’s why .

I'm on indefinite anticoagulation myself and went for my annual review this afternoon.

I survived it but I was frightened though but told myself how no one likes it and how everyone's frightened but I could cope and tolerate it which I did as well.

You may also like...